Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

December 18, 2021Goliad County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Dec 18, 2021, 12:20 PM CST for Goliad County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 12:20 PM CST (18:20 UTC)
Expired
Dec 18, 2021, 1:00 PM CST
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
30

County Goliad County, TX

The radar

The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS84 KEWX 181820
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1220 PM CST Sat Dec 18 2021
 
TXZ222-224-181900-
Karnes TX-De Witt TX-
1220 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of southwestern DeWitt
and southeastern Karnes Counties through 100 PM CST...

At 1220 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kenedy, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kenedy, Yorktown, Runge, Nordheim and Choate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2868 9779 2867 9781 2882 9785 2906 9748
      2887 9729 2887 9731 2890 9734 2889 9735
      2890 9738 2892 9738 2892 9742 2867 9778
TIME...MOT...LOC 1820Z 243DEG 24KT 2877 9775 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

KCW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Dec 18, 11:52 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 18, 11:52 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1152 AM CST Sat Dec 18 2021

.AVIATION (18Z TAFs)...
The cold front is now south of the TAF sites. Elevated convection
continues back to the north of the front, and will impact SAT/SSF/AUS
over the next couple of hours. The SHRAs and TSRAs should exit west
to east between 20Z-22Z. VFR conditions are then expected through the
remainder of the afternoon and night. Another upper level
disturbance may provide a chance for some elevated SHRAs overnight
across western areas, impacting DRT, however generally VFR conditions
are expected. N winds gusting to around 25-30KT will continue
through the afternoon into the early evening. Some weakening is
expected later tonight.

&&

.PREV DISCUSSION... /ISSUED 1050 AM CST Sat Dec 18 2021/

UPDATE...
At 1045AM the cold front was located just north of Hallettsville to
near Stockdale, to south of Del Rio. Numerous showers and storms are
ongoing along and just behind the front from Fayette and Lavaca
Counties back into Bexar County, with a severe storm pulsing just
east of San Antonio. This storm has a history of producing large hail
of 2" in diameter, however there is some evidence the front finally
may be undercutting it in eastern Wilson County. Additional elevated
showers and storms where located between San Antonio and Del Rio.
Another impressive storm, rooted above the frontal boundary, was near
the Uvalde/Medina County line and is likely producing large hail.
The severe threat should continue over the next few hours across
southeastern counties where the front taps into better instability
and confluent zone. Also, the threat for locally heavy rain will
continue through this region into the early afternoon. Rain chances
should gradually end behind the front west to east mid to late
afternoon. Temperatures have fallen into the low to mid 50s across
the Hill Country, and will fall through the 60s into the mid to upper
50s this afternoon.

PREV DISCUSSION... /ISSUED 537 AM CST Sat Dec 18 2021/

AVIATION...
Generally MVFR conditions will prevail through the morning hours.
Showers and thunderstorms have already been ongoing through the night
and impacted or come close to both SAT and AUS. The front is lagging
slightly but should be approaching the Hill Country between 12z and
14z which will put it into AUS by 15z and the San Antonio terminals
by 16z. Right along the front is when the best chances for showers
and thunderstorms will be at the terminals. Have prevailed 4SM -TSRA
with MVFR ceilings, but a quick drop to IFR/LIFR is possible with
the heavier cells and TEMPO groups may be added later. Behind the
front some showers will linger and winds will become very gusty out
of the north, gusting to 22 to 26 knots at times. Ceilings should
rise to VFR by around 22z as rain generally comes to an end, but
gusty winds will continue into the evening and overnight hours. Rain
chances are much less at DRT and they should remain VFR through the
period. There could be one or two storms that develop between 13z and
16z as the front moves through so have introduced VCTS, but again
chances are much lower out west. The prefrontal trough has already
turned winds to the north at DRT, but they remain light and won't be
gusty until the front arrives later this morning.

PREV DISCUSSION... /ISSUED 223 AM CST Sat Dec 18 2021/

SHORT TERM (Today through Sunday)...
A complex forecast for the weekend across South Central Texas. As of
2am shower and thunderstorm activity is already ongoing across areas
west of Interstate 35. A decent thunderstorm across northwestern
Travis County has already dropped over an inch of rainfall near
Cedar Park. Mesoscale models show activity increasing along the I-35
corridor from 3am through 7am in response to a mid-level shortwave
that is approaching from the west as the front lags back to the
north. As of 2am the front is still from a Midland to Abilene to
Denton line. Models have come into agreement that the front won't be
approaching our Hill Country counties now until the 7am to 9am time
frame. This would put the front through the I-35 corridor around
11am/Noon and out of our CWA by mid to late afternoon (3pm-ish).
Highs for today will occur ahead of the front, which means in some
cases fairly early this morning, and then temperatures will fall
throughout the day behind the front. By this evening most areas will
have dropped into the upper 40s and lower 50s, with the exception of
the far SW counties which may still be hanging onto 60 degrees at
that point. In addition to the dropping temperatures winds will be
very gusty out of the north. Sustained winds of 15 to 20 mph are
likely, with some gusts as high as 30 to 35 mph.

Before we talk any wintry precipitation possibility...spoilers the
chances across the Edwards Plateau are VERY low to basically
nil...lets talk storms! As mentioned in morning Day 1 Convective
Outlooks and MCDs from SPC as well as previous AFDs from our office
the environment ahead of the front is decently favorable for strong
to possibly severe storms. MLCAPE values of 1000-1500 J/kg will help
these storms bubble up, shear values of anywhere from 30-45 knots
are shown in forecast soundings which could help storms maintain
themselves, and dewpoints are in the upper 60s and low 70s this
morning so there is plenty of juicy moisture to feed the storms. In
addition mid-level lapse rates of around 7 C/km will also help with
storm development. Based on these parameters SPC maintained the
Marginal Risk of Severe storms across our interior counties, along
and either side of I-35, through the early morning hours, and have
most of the area under a Marginal Risk of Severe storms for the
morning hours tomorrow. The new Slight Risk concentrated along the
Texas Coast does clip Lavaca County. There have been a few model
soundings that show some decent low-level shear, so that low end
risk of a Tornado along the Texas Coast drove their upgrade to a
Slight Risk. As already discussed showers and storms could become
more numerous through the early morning hours in response to the
shortwave, and once the front arrives after sunrise the coverage
will increase even more. The front itself should quickly undercut a
lot of the convection, resulting in more elevated storms, but some
of the high resolution models do still show an elevated storm or two
behind the front through the afternoon hours tapping into some of
the shear. For this reason have left at least isolated thunderstorms
in through the afternoon, although most of the post-frontal
precipitation should be rain.

There will be a break in the rain for this evening once the front
has pushed south out into the Gulf of Mexico, but rain chances will
return late tonight and into Sunday as the southern stream of the
upper trough moves across Texas. While the northern stream is what
is pushing the front through and causing storms, this southern
stream led to a discussion of possible wintry mix across some areas,
mainly to the north and west of our counties. While confidence was
not high enough to introduce wintry precipitation in the grids, some
models continue to try and produce a BRIEF wintry mix across
northern areas of the Edwards Plateau (northern Val Verde, Edwards,
Kerr, and far NW Gillespie Counties). Could there be a snow pellet
or sleet pellet briefly mixed in with the rain, sure. Forecast
soundings do show a cold layer just off the surface that is close
to, or just below freezing. Models came in a bit warmer with the 00z
run so surface temperature forecasts have generally warmed to at or
above freezing across our entire area. For this reason are sticking
with the cold rain. Due to the above freezing surface temperature
and ground temperatures that are well above freezing, accumulations
of anything freezing/frozen are not expected. Some models have even
also backed off slightly on the coverage and intensity of
precipitation further west across the Edwards Plateau and Hill
Country through the day. Model soundings show a fairly stout dry
layer just off the surface, but do moisten the atmosphere right at
the surface. With clouds and the rain around afternoon highs on
Sunday will remain in the mid 40s to low 50s.

LONG TERM (Sunday Night through Friday)...
As an upper level trough moves over Texas, isolated to widely
scattered showers end from west to east Sunday night into early
Monday morning with rainfall amounts of 1/10 inch or less. Cannot
rule out a few lightning flashes due to very weak instability aloft.
Forecast soundings suggest a potential for a mix with sleet or snow
across northern parts of Edwards and Val Verde counties to western
parts of Kerr and Gillespie counties if the precipitation lingers
longer than expected. Will leave mention out as precipitation should
end before that occurs. There would be no accumulations anyway due
to surface and ground temperatures staying above freezing. Warmer
temperatures are expected on Monday as skies clear, however they
will remain below normal. Freezing temperatures are possible around
sunrise on Tuesday in low lying spots in the Hill Country and along
the Escarpment.

A warming trend is expected as southerly lower level flow gradually
returns under a warm west-southwest mid level flow off the Mexican
Plateau Tuesday through Friday (Christmas Eve) into next Saturday
(Christmas Day). This leads to the return of well above normal
temperatures. There is a potential for a Pacific front or dryline
later in the week or Christmas day, however, models lack consensus
and consistency. If this were to occur, high temperatures may be even
warmer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              39  50  39  59  38 /  -   20  20  10   0
Austin Bergstrom Intl Airport  38  50  36  59  36 /  -   20  20  10   0
New Braunfels Muni Airport     39  50  37  61  37 /  -   20  30  10   0
Burnet Muni Airport            34  47  36  58  37 /  10  20  20  -    0
Del Rio Intl Airport           41  49  39  64  41 /  40  40  20   0   0
Georgetown Muni Airport        34  47  37  57  36 /  -   20  20  10   0
Hondo Muni Airport             39  50  37  62  37 /  20  30  20  -    0
San Marcos Muni Airport        38  49  37  59  36 /  -   20  30  10   0
La Grange - Fayette Regional   40  50  39  58  40 /  -   10  30  10  -
San Antonio Intl Airport       40  50  39  60  40 /  10  20  20  10   0
Stinson Muni Airport           42  53  41  63  41 /  10  20  30  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term/Aviation...76
Long-Term...76
Decision Support...Morris
Hazardous weather outlook, Dec 18, 4:11 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CST Sat Dec 18 2021

TXZ171>173-183>194-202>209-217>225-228-191015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a marginal risk for isolated severe storms Saturday
across the Hill Country and along and east of I-35. Damaging
thunderstorm winds will be the main hazard followed by the chance
of some hail.

Locally heavy rainfall may lead to minor flooding in a few low-
lying spots across the eastern Hill Country and along and east of
the I-35 corridor. Between 3/4 and 2 inches of rain is forecast
across this area, with isolated pockets of higher amounts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Dec 18, 10:05 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1005 AM CST Sat Dec 18 2021

TXZ184-202-181645-
Kinney TX-Edwards TX-
1005 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northern Kinney and
southwestern Edwards Counties through 1045 AM CST...

At 1005 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Alamo Village, or 17 miles northwest of
Brackettville, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Alamo Village and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2948 10066 2968 10062 2962 10015 2935 10021
TIME...MOT...LOC 1605Z 281DEG 17KT 2955 10054

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCW
Local storm report, Dec 18, 10:17 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 AM CST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             1 N SUTHERLAND SPRINGS  29.28N 98.06W
12/18/2021  E1.25 INCH       WILSON             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL SLIGHTLY
            BIGGER THAN QUARTERS 3 MILES SE OF LA
            VERNIA.

&&

MM
Local storm report, Dec 18, 10:32 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1032 AM CST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 N SUTHERLAND SPRINGS  29.32N 98.06W
12/18/2021  M2.00 INCH       WILSON             TX   PUBLIC

            PUBLIC REPORTS VIA SOCIAL MEDIA HAIL UP TO 2
            INCHES IN DIAMETER.

&&

MM
Local storm report, Dec 18, 11:17 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 AM CST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             7 NNW FLORESVILLE       29.22N 98.21W
12/18/2021  E1.00 INCH       WILSON             TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MM
Local storm report, Dec 18, 12:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 PM CST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             2 SSE TARPLEY           29.64N 99.26W
12/18/2021  M1.00 INCH       BANDERA            TX   PUBLIC

            PUBLIC REPORT OF 1 INCH HAIL NEAR TARPLEY.
            VIA SOCIAL MEDIA.

&&

MM
Special weather statement, Dec 18, 12:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1220 PM CST Sat Dec 18 2021

TXZ222-224-181900-
Karnes TX-De Witt TX-
1220 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of southwestern DeWitt
and southeastern Karnes Counties through 100 PM CST...

At 1220 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kenedy, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kenedy, Yorktown, Runge, Nordheim and Choate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2868 9779 2867 9781 2882 9785 2906 9748
      2887 9729 2887 9731 2890 9734 2889 9735
      2890 9738 2892 9738 2892 9742 2867 9778
TIME...MOT...LOC 1820Z 243DEG 24KT 2877 9775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:04 AM CSTSpecial Weather StatementEWXWilliamson41 min
Dec 18, 2:48 AM CSTSpecial Weather StatementEWXWilliamson42 min
Dec 18, 4:59 AM CSTSpecial Weather StatementEWXWilliamson16 min
Dec 18, 5:28 AM CSTSpecial Weather StatementEWXBurnet47 min
Dec 18, 6:07 AM CSTSpecial Weather StatementEWXBurnet53 min
Dec 18, 7:34 AM CSTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Dec 18, 8:14 AM CSTSpecial Weather StatementEWXCaldwell46 min
Dec 18, 8:27 AM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis13 min
Dec 18, 9:11 AM CSTSpecial Weather StatementEWXBexar49 min
Dec 18, 9:30 AM CSTSpecial Weather StatementEWXReal45 min
Dec 18, 9:55 AM CSTSpecial Weather StatementEWXWilson50 min
Dec 18, 10:03 AM CSTSpecial Weather StatementEWXUvalde42 min
Dec 18, 10:05 AM CSTSpecial Weather StatementEWXKinney40 min
Dec 18, 10:09 AM CSTSevere Thunderstorm WarningEWXWilson36 min
Dec 18, 10:21 AM CSTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde39 min
Dec 18, 10:25 AM CSTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Wilson35 min
Dec 18, 10:49 AM CSTSevere Thunderstorm WarningEWXBandera, Medina41 min
Dec 18, 12:38 PM CSTSpecial Weather StatementEWXDeWitt52 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.